Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
Yep. I’m going on my 3rd year. I tried other estrogen blockers but this one had the side effects that were most tolerable. Rather than hair loss I would call it hair thinning. I find that my scalp is more visible than it used to be. I take eye shadow in a shade that matches my hair and dab in on my scalp along my part line. Presto chango! Thinning hair no longer noticeable. Very easy fix. Cheap eye shadow works just fine.
Jump to this post
Which oncologist did you choose in PH? I’m in that area.
Fifteen months on the Arimidex. Gained twenty pounds – but really starting to fight back now. Assorted other side effects that come and go – I can deal with that. Major concern is hair thinning. Everyone (husband included) keeps telling me it’s my imagination. It’s not, but I could live with this level of hair loss if it stops here. Some are indicating that things seem to level off after six months or so on Arimidex. If this is my new normal, I guess I’m okay with that. I enjoy the feedback on this site. I wish everyone here the best of luck as they go forward.
Liked by Colleen Young, Connect Director
My switch to letrozole eliminated the aches and pains, bit the hair thinning and weight struggles continue after 2 years. It is working though because i just got the all clear at regular 6 mo. check. Has anyone found a way to reduce the weight gain?
Joint pain seems to be the most consistent side effect of Anastrozole. It was my experience that the body starts to level out on the many side effects after being on it for +4 months. Among the joint pain almost exclusively in my wrists and fingers, i have numbness and tingling in my hands. I have, however, feel that my hair is thinning, but I’m more paranoid about that, so I’m taking a hard look at this. Continued good health and good luck!
I had stage 1 breast cancer, no lymph nodes involved, decided not to have radiation, and am now on Anastrozole since March. I don’t like the pill….have hair thinning, joint pain, mood swings, bone lost…and I do wonder what percentage of women stop the pill, and get cancer again…..has anyone out there stopped the pill, and is still fine? Also, I thought I would wait for my mammogram in October and make a decision then….that would mean I was on the pill for only 7 months. Any thoughts….Suzie
I am also stage I, no lymph node involvement but I had a bi lateral mastectomy (due to my cancer type, lobular – which was in one breast 4 years ago and then the other breast two years ago). I chose to remove the whole thing to avoid the constant worry and subsequent surgeries. Imagine my surprise following surgery when I found out follow up with an aromatase drug was recommended. Heck, I thought I was done. I tried Letrozole and had depression, joint pain and brain fog that was severe. I switched to Arimidex and had blood in my stools, got Shingles twice in a 3 month period (perhaps these are unrelated, don’t know) and then went back to Letrozole. All in all I’ve only taken these drugs a total of 4 weeks in the past year and a half. The dilemma is…….do I want the side effects or cancer? I haven’t worked this out yet for myself. I am not taking the drugs and am coming up on my 2 year check up. My quality of life on the drugs is very poor but if the cancer returns with no breasts, I’m in trouble. I wish I could offer more clarity to support you but I’m still on the fence. And to all posting here……I’m NOT on the drugs and I’m losing all my hair anyway. I am 59 years old and the only reason I’ve been given for hair loss is old age. I am supplementing for it with biotin and using the best products I can find on my hair and have quit dying my hair but it’s falling out daily. Also, no support or clarity there. You can naturally reduce estrogen by losing weight, eating a cancer diet, etc. (if your cancer is hormone positive) but you see healthy, thin women with cancer all the time. I wish I could take the drugs with less severe side effects and am not opposed but so far I can’t function on them.
Hi Cindy…..I am 72, so I am thinking cancer, drugs…which do I choose…..but somehow quality of life looms large in my books…I also hate the weight gain since I have been on Anastrozole. I do aerobics three times a week, and lift 5lb weights 3 times a week for 10 minutes….that seems to help with the joint pain, but the hair that is another story….it is thinning and doesn’t look right….but I think your hair loss is due to stress….you should check the blood in the stool to make sure it is not colon related…..I had colon cancer 10 years ago, but they tell me the breast cancer is not related in any way. Keep me posted.
Thanks Cindy and Canada
I appreciate your input. Canada, I can’t believe you’re still losing your hair that’s so unfair. My texture is changing and my hair is drying out but my hairdresser says it’s not thinning like it was when I was on Tamoxifen- fingers crossed! I’m disappointed to hear your docs said your hair was falling out due to age. I’m 54 and I agree with you we shouldn’t be losing our hair in our 50’s. There must be other things we all can do to prevent or repair hair loss. Does anyone else in this site have specific suggestions to mitigate the loss.
Hugs to you both!
Almost 4 months on anastrozole, My quality of life is not what I had hoped for. But I refuse to complain as I have had 27 more years than was expected. 27 years ago I had a mastectomy and chemotherapy followed by 5 years of tamoxofin. As the years went by the fear of recurrence decreased. When I reached 20 years I thought I made it. During testing for another health concern a tumor was found which ultimately was determined to be breast cancer that had decided to come back in my lungs. So the game plan is anastrozole. I was told what the side effects would be but I have to admit they are not as tolerable as I thought they would be. I don’t know if it is because I haven’t figure out how to get ahead of the pain or is the pain in my legs that severe. I try to exercise which helps a little. It also makes me tired and I hate that because I don’t want to miss out on any of life. I luckily have not had any hair thinning. Any suggestions to help with the pain and tiredness that I feel.
I find Pilates and the stretching really help with the pain and my overall sense of well being. I tend to get calf cramps when i go to bed at night, so I roll them out with “The Stick” and it makes a huge difference. You can buy it online at Amazon. I also use it for neck and thigh pain …
I love it. At times I also use PHuel spray before and after I roll out my muscles as it’s meant for releasing muscle pain. Amazon used to sell it as well
Hi to all of you. I have been on anastrozole for 9 months. I had lobular carcinoma and had some lymph nodes removed but they were all clear. Then I had radiation but no chemo. When I first started anastrozole, I was exhausted, my bones and joints all over my body hurt and I was about to decide to go off of it. Then my oncology nurse told me to take glucosomine/chondroitin with MSM. She also told me to take 2 Aleve pm at night to sleep. I do those things plus I take fish oil, vitamin D, calcium , and magnesium. Things are much better. I still have some days that I don’t feel like beans but they are getting farther and farther apart. I also walk 30 minutes each day, which is a challenge some days. My hair was already thinning somewhat so I can’t tell if it is any worse but I don’t think so. Hope this is a help to you.
Thank you ! I take the same things minus the Aleve PM
I’ve been taking my Anastrozole sine the first week in January 2017. For the most part, joint pain, brain fog and fatigue are my most difficult side effects, which I began to experience in 3-4 mos. The joint pain was the worst in my hands-fingers and wrists. I felt like my legs were heavy and felt OLD!!! By the 5-6 months, my general feeling of malaise began to pass. While the joint painin my hands-fingers & wrists diminished, I continue to experience numbness and tingling, as well weakness.
Generally, I consider myself as better tolerating it, continue to feel tired but NO hair loss whatsoever. Not quite sure about my hair thinning, but I’m keeping my eye on this.
I feel you have to give the drug 6 months to know how you’ll tolerate it. Ultimately,
I feel I will continue to take it fir the long haul.
Good luck to you!
I feel that the side effects creeped up on me, so I’d recommend that you keep a journal fir a while.
Thank you Shenriq. Your advice is very helpful
I’m on Anastrozole since 1st week in January. I thought I was symptom free until 3 months into the drug, wherein I realized that the effects seemed to sneak up on me, largely joint pain. I began to feel old, my wrists became weak and hurt, as well my fingers.
By the time I was approaching the end of my 5th month and in my 6th month, I began to feel a dramatic improvement. My joint pain remains in my hands, but feel less hurtful; I do experience fatigue and for sure, I sometimes grope for words, but I feel I can tolerate it and will continue. No loss of hair, but I think I’m noticing some thinning, which doesn’t trouble me.
Wishing you luck to you!
version 22.214.171.124.2.3Page loaded in 5.182 seconds